Format

Send to

Choose Destination
See comment in PubMed Commons below
Korean J Gastroenterol. 2005 Mar;45(3):195-200.

[Two cases of metronidazole-induced encephalopathy].

[Article in Korean]

Author information

1
Department of Internal Medicine, Yeungnam University College of Medicine, Daegu 705-717, Korea.

Abstract

Metronidazole is a 5-nitroimidazole compound known as an antimicrobial agent widely used for the treatment of protozoal infection, anaerobic infection, Helicobacter pylori infection and hepatic encephalopathy. It may produce a number of neurologic side effects including peripheral neuropathy, seizure, encephalopathy, ataxic gait and dysarthritic speech. There have been ten or more reports of metronidazole-induced encephalopathy in the literatures including a few reports of brain imaging changes by magnetic resonance images (MRI). However, none of the case of metronidazole-induced encephalopathy in patients with hepatic encephalopathy has been reported yet. Recently, we experienced two cases of metronidazole-induced encephalopathy in patients with liver cirrhosis caused by chronic hepatitis B, which were diagnosed by brain MRI and MR spectroscopy. In this report, we present 2 cases of metronidazole-induced encephalopathy with MR imaging and MR spectroscopic changes including follow-up imaging performed after the discontinuation of the metronidazole with a review of the literatures.

PMID:
15778547
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for The Korean Society of Gastroenterology
    Loading ...
    Support Center